Emily (rigabamboo) wrote in bad_service,
Emily
rigabamboo
bad_service

  • Mood:
The post about the horrible gyno experience made me remember my unpleasant appointments with my allergy/asthma doctor. Just some minor complaints, really - no where near as bad as teacupdiaries's experience.

When I first saw her, she was about to prescribe me Advair for my asthma (surprise, surprise - doctors worship this stuff, it seems), so I told her about my bad experiences with Advair and asked if I could try something else.

MD: (suspicious, thinking OMG how can this girl hate Advair ??!!!) Why did you stop taking the Advair?
Me: My body felt like it got addicted to it. Whenever I'd forget a dose, I'd be uncontrollably asthmatic all day, and it wouldn't stop until I took some Advair.* I tend to be forgetful sometimes, so I decided it was safer to just do without it for a while until I could try something else.
MD: ..... Your body doesn't get addicted to Advair. You were having asthma attacks because you weren't taking it.
Me: ....(shocked at her mocking tone, can't say anything)

Perhaps I phrased it badly. I know there's no addictive substance in Advair that makes me crave it or anything, but if I'm taking it regularly and miss a dose, I'm so much more asthmatic that day then I would be if I wasn't on Advair at all. My asthma isn't normally that bad. But I was too shocked/embarrassed to explain. T_T

She prescribed me Singulair, which is a tablet you take once a day. I took it for a while, but after about 10 days I noticed a strange side effect - shortly after taking a tablet, I began to wheeze. Not terribly, but enough so that I needed to use my rescue inhaler. So I started having to use the rescue inhaler every day after taking the Singulair. I stopped taking it.

The next time I saw this doctor, which was about 3 months after stopping the Singulair (I only see her during school breaks), she told me that wheezing was not a side effect of Singulair and must have been caused by something else. Whatever - I was annoyed that she couldn't even pretend to believe me, but I tried the next medication she prescribed for me - an inhaler called QVAR taken once a day.

Same side effect, and it came on even sooner this time - after about only 5-7 days. I quit taking it.

Went to see the doctor again shortly after that:

MD: How did the QVAR work?
Me: Not well. I took it for a few days, but started having the same problem as with Singulair - shortly after taking it, I'd experience some wheezing.
MD: Well, that's not a side effect. It's probably due to you using the inhaler incorrectly.
Me: ..... Just prescribe me Advair, please.

At least it works and doesn't make me wheeze. :(

I was so annoyed that she didn't believe me about my side effects. Sure, they aren't normal, but I am experiencing them and I don't want them ignored. At least *pretend* to believe me. Also, suggesting that I used the inhaler wrong? Nevermind that I've had asthma all my life, and my mother, a pharmacist, taught me the correct way to use an inhaler when I was a kid... if that was the problem, is she suggesting that the reason I experienced the same problem with the Singulair is that I swallowed the tablets incorrectly? Also, how do you use an inhaler so incorrectly that you give yourself an asthma attack? Use it and then immediately run a mile?

So, like I said - minor complaints. No malpractice or anything here, just a doctor who doesn't listen or care. ;)

*Oh, I forgot - Advair is not supposed to stop asthma attacks, but it did for me. So I suspected that the attacks were caused by lack of Advair as opposed to just normal attacks.
Subscribe
  • Post a new comment

    Error

    Comments allowed for members only

    Anonymous comments are disabled in this journal

    default userpic

    Your reply will be screened

    Your IP address will be recorded 

  • 32 comments